You have just come home from the hospital with your new baby. Congrats! After the excitement at the hospital has worn off, and then a week of little sleep, you are feeling a little run down. On top of that, you woke up with a stuffy nose. Can you drink that cup of coffee you so desperately need and still nurse? What about something for that stuffy nose?
This is a common question I am asked in the first few months of life, not only from new moms, but from experienced ones as well. You may not have thought of these questions while in the hospital. Usually, a quick search online will give you the answer if you have a particular drug in mind. For those parents who want the most up-to-date, exhaustive review of all of the research, check out the following link to LactMed. It may be too much information if you are just looking for a quick answer, but if you want details, this is the place to go. Just type in the name of the drug you are considering using, and it will give you a nice rundown of all the literature associated with it.
Another good resource is the Kellymom website listed here: http://kellymom.com/category/bf/can-i-breastfeed/meds/
This site has lots of good info that is well written and easy to understand.
As a general rule, most over-the-counter medications are safe to use, if you follow the dosing instructions on the box. A common question is about narcotic use for pain management, which is most frequently needed if you had a C-section or significant trauma with the delivery. The three most common medications used in pain management are codeine, hydrocodone, and oxycodone. Codeine and hydrocodone are preferred over oxycodone, as oxycodone is not recommended for pain management in breastfeeding mothers. If your doctor writes you a prescription for oxycodone, please ask them to change the prescription to a medication containing codeine or hydrocodone instead. These two are generally safe, but up to about 9% of the relative maternal dose can make it to the breastmilk. If you are taking either of these, take as little as possible, and for only as long as necessary to minimize the exposure to your baby. Signs of exposure to look for in your baby if you are taking these include sedation, depressed respiratory status, turning blue (cyanosis), and poor feeding.
As always, if you have any questions, it is always a good idea to ask your doctor. And go enjoy that cup of coffee :-)